The infection rate of intralesional triamcinolone and the safety of compounding in dermatology for intradermal and subcutaneous injection: A retrospective medical record review
Luther CA, Griffith JL, Kurland E, Al Shabeeb R, Eleryan M, Redbord K, and Ozog DM. The infection rate of intralesional triamcinolone and the safety of compounding in dermatology for intradermal and subcutaneous injection: A retrospective medical record review. Journal of the American Academy of Dermatology 2020; 83(4):1044-1048.
Journal of the American College of Cardiology
Background: Intralesional injection of sterile medications remains a mainstay in dermatology, enabling a tailored, low-cost, in-office therapy. After the 2012 United States outbreak of fungal meningitis from contaminated intrathecally administered corticosteroids, there has been increased regulation of in-office compounding, regardless of the administration route. Studies demonstrating the safety data of in-office corticosteroid compounding for intradermal or subcutaneous use are lacking.
Objective: To assess the incidence of infection caused by compounded in-office intralesional triamcinolone. Methods: A retrospective medical record review identified patients who received in-office intralesional corticosteroid injections in 2016. Medical documentation within 30 days of injection was reviewed for suspected infection.
Results: The records of 4370 intralesional triamcinolone injections were assessed, of which 2780 (64%) were compounded triamcinolone with bacteriostatic saline. We identified 11 (0.25%) suspected localized infections, with 4 of the 11 in the compounding cohort. Of these, 7 of 11 occurred after injection of an “inflamed cyst.” No hospitalizations or deaths occurred. No temporal or locational relationships were identified. Limitations: This study was limited to 2 academic institutions. A 30-day postinjection time frame was used.
Conclusion: In-office compounding for intralesional dermal and subcutaneous administration is safe when sterile products are used by medical practitioners. There is no increased risk of compounded triamcinolone relative to noncompounded triamcinolone.